MAUDE Adverse Event Report: COOK INC ADVANCE 35 LP LOW PROFILE BALLOON CATHETER; LIT CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

COOK INC ADVANCE 35 LP LOW PROFILE BALLOON CATHETER; LIT CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Model Number N/A
Medical Device Problem Code Material Rupture (1546)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 05/12/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).The device has been requested and not yet received.The event is currently under investigation.
 
Event or Problem Description
It was reported that during a peripheral angiogram procedure using an advance 35 low profile balloon catheter, the balloon broke off inside a patient's body.The mix of contrast to saline was 50/50.The lesion was located in the patient's superficial femoral artery (sfa).No angulation of the vessel was noted however, the vessel was said to be very calcified.The balloon got caught on calcium and broke off from the delivery system.The inflation pressure and the direction of the balloon rupture were both unknown.A wire guide was in place during attempted removal.Both parts of the broken device came out on the wire and nothing was left inside the patient's body.No further procedures were necessary." no unintended section of the device remained inside the patient's body.There was no reported adverse effects on the patent due to this procedure.
 
Additional Manufacturer Narrative
Additional information received by the site indicated that the balloon was allowed to return to ambient pressure once deflated.It is not known if the device was withdrawn in a counter clockwise rotation.Additional products utilized during the procedure were a 6 fr ansel 45 cm and glide wire.Investigation - evaluation: a review of the complaint history, drawings, device history record, instructions for use (ifu), quality control and specifications was conducted during the investigation.A document based investigation evaluation was performed.There is no evidence to suggest the product was not manufactured according to specifications.Review of device history record shows no nonconforming events which could contribute to this failure mode.It should also be noted that there were no other reported complaints for this lot number.The device is shipped with an instruction for use (ifu) that describes the intended use.Specific items addressed include: device description: "the balloon is manufactured from an extra-thinwall, high-strength, minimally-compliant material.Particular care should be taken in handling the balloon to prevent damage.It will inflate to the indicated size parameters when utilizing proper pressure recommendations.Adhere to balloon inflation pressure parameters indicated in the compliance card insert.Refer to label for further information.Use of a pressure gauge is recommended to monitor inflation pressures." warnings: "do not exceed rated burst pressure.Rupture of balloon may occur.Adhere to balloon inflation pressure parameters in the compliance card insert.Over-inflation may cause rupture of the balloon, with resultant damage to the vessel wall.Use of a pressure gauge is recommended to monitor inflation pressures.Do not use power injector for balloon inflation of contrast medium through catheter lumen marked "distal." rupture may occur." balloon introduction and inflation: "under fluoroscopy, advance the balloon to the lesion site.Carefully position the balloon across the lesion using both the distal and proximal radiopaque balloon markers.Note: if resistance is met while advancing the balloon dilatation catheter, determine the cause and proceed with caution.Inflate balloon to desired pressure.Adhere to recommended balloon inflation pressures." if balloon pressure is lost and/or balloon rupture occurs, deflate balloon and remove balloon and sheath as a unit." based on the available information and results of the investigation, the most likely root cause may be related to user technique and the patient's pre-existing condition.Per the quality engineering risk assessment no further action is required.We will continue to monitor for similar complaints.

Brand Name
ADVANCE 35 LP LOW PROFILE BALLOON CATHETER
Common Device Name
LIT CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key6618750
Report Number1820334-2017-01293
Device Sequence Number13454314
Product Code LIT
UDI-Device Identifier10827002355276
UDI-Public(01)10827002355276(17)200216(10)7681155
Combination Product (Y/N)N
Initial Reporter StateCT
Initial Reporter CountryUS
PMA/510(K) Number
K132020
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/29/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberPTA5-35-135-4-20.0
Was Device Available for Evaluation? No
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 05/12/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date06/07/2017
Supplement Report FDA Received Date06/29/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1